MAUDE Adverse Event Report: BALT USA MAGIC INFUSION CATHETER

BALT USA MAGIC INFUSION CATHETER
Model Number MAGIC1.2F
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
To whom it may concern: on june 2, 2020, balt usa has been notified of an event regarding the use of a single magic catheter.Details reported as follows: "a tumor embo where a 1.2f magic ruptured while injecting nbca.Using a 1cc syringe to inject the glue." the affected device has not been returned to balt extrusion for inspection.The review was based on the incident description, the picture communicated, the device history records and the data gathered during our post-marketing surveillance program for such a failure.During our analysis of the picture communicated, we confirmed that the magic microcatheter was ruptured with a "bubble" shape on the white pursil tube few centimeters distally from the pink pursil tube.The rupture was not located at the level of the welding between the pink and the white pursil tubes.This damage, with a dilated "bubble shape", is typical of an overpressure and is not due to an excessive pulling strength nor a tubing cut.All magic microcatheters are 100% controlled with a leakage / pressure test during the manufacturing process.In addition, 2 samplings are tested till bursting as destructive test.The review of the lot history records for this specific product did not highlight any anomaly that could potentially lead to the issue experienced by the physician.There is no similar complaint registered on this lot number to date in our database.In addition, the pressure resistance of the microcatheter magic is validated and this validation demonstrated that the devices cannot burst on the pressure range allowed as per indicated on the label and in the ifu.Based on the data issued from our post-marketing surveillance program, the magic microcatheters ruptures could be explained by an overpressure above the maximum 7-bars limit indicated on the label and in the instructions for use.This could be explained by a too strong injection that could be potentially linked to the use of an inappropriate syringe size.The use of a 1cc syringe for glue injection was reported for this particular case.The use of a smaller syringe accentuates the pressure increase inside the microcatheter's lumen for mechanical reasons.As clearly indicated on the product label and in the instructions of use: a 2.5cc syringe minimum must be used to avoid overpressure.Furthermore, as mentioned in the instructions of use: "the procedure must be stopped and the microcatheter removed immediately if any resistance occurs during the injection." in parallel, the overpressure phenomena could also be explained by the occlusion of the microcatheter's lumen during the procedure (i.E.Fibers or any other residues or premature solidification of the embolic agent; for the second hypothesis, please refer to the glue manufacturer for further details).In conclusion, based on the data available, there is no suspicion of technical link between the device itself and the failure observed.The most probable root-cause of the incident is related to the use of an improper syringe size.
 
Event or Problem Description
It was reported that: "a tumor embo where a 1.2f magic ruptured while injecting nbca.Using a 1cc syringe to inject the glue.".
 
Event or Problem Description
It was reported that: "a tumor embo where a 1.2f magic ruptured while injecting nbca.Using a 1cc syringe to inject the glue." additional follow up provided by the physician: catheter was very distal and was in some torturous vessels.Patient was very sick and wasn't doing well as a result of his illness.Patient has right hemiplegia from the hemorrhage but is awake - working on getting him home.Hemorrhage was not a result of the magic rupture it was why they were treating him in the first place.
 
Additional Manufacturer Narrative
To whom it may concern: on june 2, 2020, balt usa has been notified of an event regarding the use of a single magic catheter.Details reported as follows: "a tumor embo where a 1.2f magic ruptured while injecting nbca.Using a 1cc syringe to inject the glue." additional follow up provided by the physician: catheter was very distal and was in some torturous vessels.Patient was very sick and wasn't doing well as a result of his illness.Patient has right hemiplegia from the hemorrhage but is awake - working on getting him home.Hemorrhage was not a result of the magic rupture it was why they were treating him in the first place.The affected device has not been returned for inspection.The review was based on the incident description, the picture communicated, the device history records and the data gathered during our post-marketing surveillance program for such a failure.During our analysis of the picture communicated, we confirmed that the magic microcatheter was ruptured with a "bubble" shape on the white pursil tube few centimeters distally from the pink pursil tube.The rupture was not located at the level of the welding between the pink and the white pursil tubes.This damage, with a dilated "bubble shape", is typical of an overpressure and is not due to an excessive pulling strength nor a tubing cut.All magic microcatheters are 100% controlled with a leakage / pressure test during the manufacturing process.In addition, 2 samplings are tested till bursting as destructive test.The review of the lot history records for this specific product did not highlight any anomaly that could potentially lead to the issue experienced by the physician.There is no similar complaint registered on this lot number to date in our database.In addition, the pressure resistance of the microcatheter magic is validated and this validation demonstrated that the devices cannot burst on the pressure range allowed as per indicated on the label and in the ifu.Based on the data issued from our post-marketing surveillance program, the magic microcatheters ruptures could be explained by an overpressure above the maximum 7-bars limit indicated on the label and in the instructions for use.This could be explained by a too strong injection that could be potentially linked to the use of an inappropriate syringe size.The use of a 1cc syringe for glue injection was reported for this particular case.The use of a smaller syringe accentuates the pressure increase inside the microcatheter's lumen for mechanical reasons.As clearly indicated on the product label and in the instructions of use: a 2.5cc syringe minimum must be used to avoid overpressure.Furthermore, as mentioned in the instructions of use: "the procedure must be stopped and the microcatheter removed immediately if any resistance occurs during the injection".In parallel, the overpressure phenomena could also be explained by the occlusion of the microcatheter's lumen during the procedure (i.E.Fibers or any other residues or premature solidification of the embolic agent; for the second hypothesis, please refer to the glue manufacturer for further details).In conclusion, based on the data available, there is no suspicion of technical link between the device itself and the failure observed.The mostprobable root-cause of the incident is related to the use of an improper syringe size.The submission of this report or related information to the fda, and its release by fda, does not reflect a conclusion by the party submitting this report of the fda that the report or related information is an admission that the manufacturer, their employees, or the device caused or contributed to the reportable event.

Brand Name
MAGIC INFUSION CATHETER
Common Device Name
MAGIC
Manufacturer (Section D)
BALT USA
29 parker
irvine, ca
MDR Report Key10213603
Report Number3014162263-2020-00012
Device Sequence Number11369157
Product Code KRA
UDI-Device Identifier00818053022586
UDI-Public00818053022586
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K023351
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2023
Device Model NumberMAGIC1.2F
Device Lot Number00333269
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/02/2020
Supplement Date Received by Manufacturer06/02/2020
Initial Report FDA Received Date06/30/2020
Supplement Report FDA Received Date06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;